Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Wichita, KS

May 18, 2017Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2017, 6:35 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 6:35 PM CDT (23:35 UTC)
Expired
May 18, 2017, 7:08 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 5 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:46 PM CDTTSTM WND GST 60Mulvane, KSSOUTHEAST SIDE OF TOWN AT WEBB AND 119TH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:21 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS53 KICT 182335
SVRICT
KSC173-191-190030-
/O.NEW.KICT.SV.W.0084.170518T2335Z-170519T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
635 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Sedgwick County in south central Kansas...
  Northeastern Sumner County in south central Kansas...

* Until 730 PM CDT

* At 635 PM CDT, severe thunderstorms were located along a line
  extending from near Clearwater to 5 miles southwest of Haysville,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
  Mulvane, Goddard, Maize, Clearwater, Sedgwick, Belle Plaine,
  Colwich, Oxford, Garden Plain, Mount Hope, Downtown Wichita, Kechi,
  Andale and Eastborough.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 22.
 Interstate 35 between Mile Markers 23 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3791 9767 3791 9716 3724 9715 3749 9768
TIME...MOT...LOC 2335Z 204DEG 47KT 3754 9755 3750 9740 

HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
2 follow-up statements
820 
WWUS53 KICT 182349
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
649 PM CDT THU MAY 18 2017

KSC191-182359-
/O.CAN.KICT.SV.W.0084.000000T0000Z-170519T0030Z/
Sumner KS-
649 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMNER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3764 9758 3791 9761 3791 9716 3748 9716
      3748 9732
TIME...MOT...LOC 2349Z 181DEG 54KT 3772 9747 3759 9718 

$$

KSC173-190030-
/O.CON.KICT.SV.W.0084.000000T0000Z-170519T0030Z/
Sedgwick KS-
649 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SEDGWICK COUNTY...

At 649 PM CDT, severe thunderstorms were located along a line
extending from near West Wichita to near Rose Hill, moving north at
50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
Mulvane, Goddard, Maize, Sedgwick, Colwich, Downtown Wichita, Kechi,
Eastborough, Bentley, West Wichita, East Wichita, Eisenhower National
Airport, Northeast Wichita and Mcconnell Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3764 9758 3791 9761 3791 9716 3748 9716
      3748 9732
TIME...MOT...LOC 2349Z 181DEG 54KT 3772 9747 3759 9718 

HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
520 
WWUS53 KICT 190008
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
708 PM CDT THU MAY 18 2017

KSC173-190018-
/O.CAN.KICT.SV.W.0084.000000T0000Z-170519T0030Z/
Sedgwick KS-
708 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with these thunderstorms.

A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3764 9758 3791 9761 3791 9716 3748 9716
      3748 9732
TIME...MOT...LOC 0007Z 204DEG 47KT 3794 9735 3781 9706 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:30 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 18, 5:30 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
530 PM CDT Thu May 18 2017

.UPDATE...
Issued at 527 PM CDT Thu May 18 2017

Highlight:
Russell & Lincoln Counties added to Tornado Watch #239.

With tornadic severe thunderstorms surging almost due north across
Barton & Ellsworth Counties it's a no-brainer to add Russell &
Lincoln Counties to Tornado Watch #239.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 106 PM CDT Thu May 18 2017

Forecast highlights focus around severe weather and heavy
rain/flooding potential this afternoon- evening, and again Friday
afternoon-evening.

All signs continue to point toward the potential for higher-end
severe weather this afternoon and evening, mainly south of I-70
and along/west of the Flint Hills, as a powerful shortwave
approaching from the southwest interacts with a strongly unstable
airmass. A dryline is sharpening west/southwest of the forecast
area, with a warm front sharpening central into eastern KS. All
facets of severe weather appear possible, including very
large/giant hail, damaging straight-line winds locally heavy
rain/flooding and a few strong/violent tornadoes. However, as this
morning's update forecaster alluded too, there are some caveats
that may throw a "fly in the ointment" regarding higher-end severe
potential. Strong lift as evident on water vapor imagery is
already overspreading western Oklahoma. Consequently, given the
very moist/unstable and weakly capped airmass, thinking
thunderstorms could initiate much earlier than expected, possibly
as early as 2-3pm. This scenario is strongly supported by most of
the short-range hi-res models. If this occurs, thunderstorms will
be firing well before the strongest low-level shear can become
established, which would likely lessen the tornado threat. In
addition, given the strong meridional flow and strong forcing,
storm mergers and mixed mode storm type is likely, also lessening
the higher-end severe weather risk. However, given these caveats,
do not want to minimize the risk across the Plains this afternoon-
evening. Severe weather is going to occur, but there remains some
questions on magnitude and extent of the higher-end severe
potential. One or more thunderstorm complexes should eventually
materialize this evening/overnight, spreading into eastern KS with
a threat for large hail and damaging winds, although higher-end
risk should remain generally along/west of the Flint Hills.

Attention then turns to Friday's severe weather potential, as
another powerful shortwave approaches from the southwest and
overspreads a continued moist/unstable airmass. Tonight's
convection will likely generate a fairly massive cold pool across
the eastern half of KS, effectively stabilizing the airmass.
However, the strong shortwave approaching from the southwest
should allow the airmass to recover due to strengthening
south/southeast flow to allow for scattered to numerous strong-
severe storms by early to mid- afternoon. Given questions
regarding magnitude of tonight's cold pool, there remains some
uncertainty regarding the exact placement and magnitude of
Friday's severe weather. However, given strong instability and
even stronger deep layer shear than today, could be looking at
higher-end severe weather once again. Activity should then
consolidate into one or more big complexes and spread into eastern
Kansas during the overnight.

Another aspect the next few days is the potential for very heavy
rainfall and associated flooding, including big rises on area
rivers/streams. Taking into account the expected rainfall, River
Forecast Center ensembles indicate many rivers/streams exceeding
minor-moderate flood stage, with some rivers/streams possibly
exceeding major flood stage across south-central and southeast
Kansas. Consequently, will issue a flash flood watch through
Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 106 PM CDT Thu May 18 2017

Weather quiets down and cools off for the weekend through next
week, with little to no severe weather chances on the horizon.
Could be looking at off-and-on shower/thunderstorm chances Sunday
night through Tuesday, but widespread severe weather or heavy rain
appears unlikely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 114 PM CDT Thu May 18 2017

Warm frontal boundary continues to bisect the forecast area,
currently located along highway 59.  Areas north of the front, have
MVFR cigs and easterly flow.  In the warm sector, MVFR cigs have
slowly mixed out, as winds have come around to the south.

Still expecting convection to develop across South Central KS, with
storms expected to move into KICT/KHUT and KGBD. So will go with
VCTS/SHRA with gusty winds to 45kts after 22z.  Will see storms
further to the north-northeast after 00z.  Expect the convection to
evolve into an eastward/forward propagating complex through the
overnight hours into early Fri morning.

After the complex moved east, expect MVFR to IFR cigs for most
locations with easterly upslope flow.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  76  52  67 /  70  80  70  10
Hutchinson      59  72  49  65 /  80  70  70  10
Newton          60  73  50  64 /  80  80  70  10
ElDorado        62  75  53  66 /  80  80  80  20
Winfield-KWLD   63  77  54  68 /  80  80  80  10
Russell         56  64  44  62 /  80  60  60  20
Great Bend      56  66  45  63 /  80  60  60  10
Salina          59  69  49  64 /  80  70  80  20
McPherson       59  70  49  64 /  80  70  70  10
Coffeyville     65  79  61  71 /  70  60  80  40
Chanute         64  78  60  70 /  80  60  80  30
Iola            63  77  59  69 /  80  60  80  30
Parsons-KPPF    65  79  60  70 /  80  60  80  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

UPDATE...EPS
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...BDK
Hazardous weather outlook, May 18, 2:01 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
201 PM CDT Thu May 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
201 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with very large hail and damaging winds are
expected. A few potentially strong to violent tornadoes are also
possible. The highest threat is mainly south of I-70 and west of
the Flint Hills between 3 PM and 10 PM. Storms will consolidate
into one or more complexes overnight, with a continued damaging
wind threat over eastern Kansas. Heavy rain and localized flash
flooding is also possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible once again Friday
afternoon and evening, mainly over the eastern half of Kansas.
While some uncertainty exists, higher-end severe weather is
possible once again, with very large hail, damaging winds, heavy
rain, pockets of flash flooding and a few tornadoes. One or more
thunderstorm complexes will then materialize across eastern Kansas
during the evening and overnight hours, with a continued damaging
wind, heavy rain and flash flooding threat.

Due to the expected heavy rain through Friday night, several rivers
and streams are expected to reach or exceed flood stage late Friday
through the weekend, and possibly into next week, especially over
the eastern half of Kansas. Moderate to major river flooding is
possible. Stay tuned for any river flood warning statements.

Thunderstorms are possible from Sunday Night through Tuesday, but
widespread severe weather or heavy rain appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
much of the region, and again Friday afternoon and evening over
mainly the eastern half of Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 18, 6:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLOOD            1 ENE GREAT BEND        38.37N 98.79W
05/18/2017                   BARTON             KS   STORM CHASER

            6 INCHES OF WATER OVER THE ROAD. STREET FLOODING.

&&

BDK
Local storm report, May 18, 6:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FLOOD            GREAT BEND              38.36N 98.81W
05/18/2017                   BARTON             KS   EMERGENCY MNGR

            STREET FLOODING IN TOWN ALONG HIGHWAY 56.

&&

BDK
Local storm report, May 18, 6:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     SOUTH HUTCHINSON        38.03N 97.94W
05/18/2017                   RENO               KS   EMERGENCY MNGR

            A POWER POLE WAS KNOCKED OVER.

&&

VJP
Local storm report, May 18, 6:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     4 E LYONS               38.35N 98.13W
05/18/2017                   RICE               KS   EMERGENCY MNGR

            SEMI WAS BLOWN OVER ON UNITED STATES HIGHWAY 56. TIME IS
            ESTIMATED FROM RADAR.

0621 PM     TSTM WND GST     SALINA                  38.82N 97.62W
05/18/2017  E60.00 MPH       SALINE             KS   LAW ENFORCEMENT

            WINDS OF 60 MPH REPORTED AT MILE POST 250 ON INTERSTATE
            70.

0626 PM     TSTM WND GST     2 W SALINA              38.82N 97.65W
05/18/2017  E70.00 MPH       SALINE             KS   TRAINED SPOTTER

&&

VJP
Local storm report, May 18, 6:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TORNADO          1 W SALINA AIRPORT      38.80N 97.67W
05/18/2017                   SALINE             KS   TRAINED SPOTTER

            RAIN WRAPPED TORNADO REPORTED TO BE HEADING EAST.

&&

VJP
Local storm report, May 18, 6:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     NEWTON AIRPORT          38.06N 97.27W
05/18/2017  M62 MPH          HARVEY             KS   AWOS

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:44 AM CDTRiver Flood WarningICTLincoln55 hr
May 18, 9:58 AM CDTRiver Flood WarningICTLincoln6 days
May 18, 1:45 PM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more38 hr
May 18, 1:51 PM CDTRiver Flood WarningICTCowley4 days
May 18, 3:38 PM CDTSpecial Weather StatementICTChase52 min
May 18, 4:17 PM CDTSevere Thunderstorm WarningICTBarton58 min
May 18, 4:38 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice67 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningICTSaline54 min
May 18, 4:53 PM CDTTornado Warning Tornado observedICTBarton52 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno45 min
May 18, 5:01 PM CDTTornado WarningICTBarton59 min
May 18, 5:02 PM CDTAreal Flood WarningICTBarton6 hr
May 18, 5:07 PM CDTTornado WarningICTBarton, Ellsworth, Rice53 min
May 18, 5:16 PM CDTSevere Thunderstorm WarningICTChase, Marion29 min
May 18, 5:38 PM CDTTornado WarningICTEllsworth44 min
May 18, 5:42 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 5:45 PM CDTTornado WarningICTBarton35 min
May 18, 5:59 PM CDTTornado WarningICTSaline61 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice23 min
May 18, 6:50 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 6:55 PM CDTSpecial Weather StatementICTButler35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.